Kentucky, 2021

Flood in Kentucky, March 1, 2021

March 1, 2021 · NWS PAH · 1 event in 1 county or zone

The Little River fell below flood stage after near-record flooding on the 28th of February. The heaviest rain occurred across southern portions of western Kentucky during the morning and afternoon hours on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Little River fell below flood stage after near-record flooding on the 28th of February. The heaviest rain occurred across southern portions of western Kentucky during the morning and afternoon hours on the 28th. This heavy rain was associated with a cold front that trailed from a low pressure system. The low moved from the Plains to the Great Lakes, placing western Kentucky in a very moist warm sector. Hourly rainfall rates of 1 to 2 inches per hour were common, leading to storm total rainfall amounts in the 4 to 7 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Feb 28, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CST Sun Feb 28 2021

.UPDATE...
Issued at 1157 PM CST Sun Feb 28 2021

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 230 PM CST Sun Feb 28 2021

Though peak SRH values appear to shift just to our south with
time, ongoing convection from still noisy, disorganized elements
are modeled to come together nicely in the next 1-3 hours.
Effective shear bulks up and with sufficient instability present
as witnessed by lightning activity well to our north even, there
is a brief mode signal for strong-svr storms/isolated tornadoes
possible, as the line or LEWP takes shape and moves across the
area along/in advance of the front. This will be in addition to
the still impressive heavy rain signal, with 1-2" hourly rates and
potentially locally higher amounts producing upwards to another 3
inches on top of already considerably flooded portions of southern
Kentucky. Watch products for Tornado thru 10 PM and Flood thru
Midnight are in effect.

After fropa, we'll see the turned over atmosphere be replaced with
a seasonal airmass. Temps that pushed to near and even into the
lower 70s today, will settle back closer to climo norms for the
beginning of the workweek, in the lower 50s. The next chance of
pcpn, a small and inconsequential one wrt impacts, will occur
Tuesday-Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Feb 28 2021

The long term portion of the forecast offers somewhat of a
reprieve to all the recent weather. An increasingly dry signal is
modeled, with seasonal temps in the 50s and 30s for the duration
of the forecast. This is due to the stronger input signal of the
northeast long wave trof, which actually backbuilds some and falls
heights over the Midwest. If this trend continues, it could drop
down a little weekend front with some associated pops and a minor
cooldown. For now, though, there does not appear to be enough
member data there to inject that into the NBM's output, and for
this package, we ran with its output exclusively.

&&

.AVIATION...
Issued at 1157 PM CST Sun Feb 28 2021

Though the cigs were quite variable in the evening, MVFR conditions
should dominate overnight (except in far western parts of the
southeastern MO counties which will be VFR most of the time).
Northerly winds 10 to 20 knots may gust as high as 30 knots for a
while after midnight across parts of western KY. Expect clearing
skies during the day Mon, as winds slowly subside and maintain a
northerly to northwesterly direction.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Feb 28, 11:42 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1142 PM CST Sun Feb 28 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1142 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.

.DAY ONE...Tonight

Lingering areal flooding will keep some roads covered in water
through the night across west Kentucky, generally from Fulton to
Murray, east to Hopkinsville, Elkton and surrounding communities.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 28, 6:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       2 N FULTON              36.54N 88.88W
02/28/2021  M4.77 INCH       FULTON             KY   TRAINED SPOTTER

            STORM TOTAL FROM RAIN GAUGE JUST NORTH OF DOWNTOWN
            FULTON. STREETS IN DOWNTOWN FULTON WERE CLOSED FOR THE
            SECOND TIME TODAY BECAUSE OF HIGH WATER FROM HARRIS FORK
            CREEK.

&&

DB
Local storm report, Feb 28, 6:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      MURRAY                  36.61N 88.31W
02/28/2021                   CALLOWAY           KY   TRAINED SPOTTER

            MANY ROADS STILL FLOODED DUE TO THE ONGOING
            EVENING RAINS. STORM TOTAL RAINFALL 5.05
            INCHES.

&&

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Christian

When
March 1, 12:00 AM CST to 5:00 AM CST
Where
Christian County, Hopkinsville Arpt to 0.51 mi ENE of Casky
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.850, -87.450

The Little River fell back below flood stage after cresting near its record level on the afternoon of the 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943667.